Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A zero topological entropy map with recurrent points not $F_\sigma$


Author: Petra Sindelárová
Journal: Proc. Amer. Math. Soc. 131 (2003), 2089-2096
MSC (2000): Primary 26A18, 37E05
DOI: https://doi.org/10.1090/S0002-9939-03-06971-5
Published electronically: February 5, 2003
MathSciNet review: 1963754
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there is a continuous map $\chi$ of the unit interval into itself of type $2^\infty$ which has a trajectory disjoint from the set $ \operatorname{Rec}(\chi )$ of recurrent points of $\chi$, but contained in the closure of $ \operatorname{Rec}(\chi )$. In particular, $ \operatorname{Rec}(\chi )$ is not closed. A function $\psi$ of type $2^\infty$, with nonclosed set of recurrent points, was found by H. Chu and J. Xiong [Proc. Amer. Math. Soc. 97 (1986), 361-366]. However, there is no trajectory contained in $\overline {\operatorname{Rec} (\psi)}\setminus \operatorname{Rec}(\psi)$, since any point in $\overline { \operatorname{Rec}(\psi)}$ is eventually mapped into $\operatorname{Rec} (\psi)$. Moreover, our construction is simpler.

We use $\chi$ to show that there is a continuous map of the interval of type $2^\infty$ for which the set of recurrent points is not an $F_\sigma$set. This example disproves a conjecture of A. N. Sharkovsky et al., from 1989. We also provide another application of $\chi$.


References [Enhancements On Off] (What's this?)

  • [1] L. Alsedà, M. Chas and J. Smítal, On the structure of the $\omega$-limit sets for continuous maps of the interval, Discrete dynamical systems, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 9 (1999), no. 9, 1719-1729. MR 2000i:37047
  • [2] L. Block, Stability of periodic orbits in the theorem of Sarkovskii, Proc. Amer. Math. Soc. 81 (1981), 333-336. MR 82b:58071
  • [3] L. S. Block and W. A. Coppel, Dynamics in One Dimension, Lecture Notes in Math. 1513, Springer, Berlin - Heidelberg - New York, 1992. MR 93g:58091
  • [4] A. M. Bruckner and J. Smítal, A characterization of $\omega$-limit sets of maps of the interval with zero topological entropy, Ergod. Th. & Dynam. Sys. 13 (1993), 7-9. MR 94k:26006
  • [5] H. Chu and J. Xiong, A counterexample in dynamical systems of the interval, Proc. Amer. Math. Soc. 97 (1986), 361-366. MR 87i:58140
  • [6] A. Denjoy, Sur les courbes définies par les équations differentielles à la surface du tore , J. Math. Pures Appl. 11 (1932), 333-375.
  • [7] V. V. Fedorenko, Classification of simple one-dimensional dynamical systems, (Russian) Akad. Nauk Ukrain. SSR Inst. Mat. Preprint 1991, no. 5, 30 pp. MR 92m:58037
  • [8] V. V. Fedorenko, A. N. Sharkovsky and J. Smítal, Characterization of weakly chaotic maps of the interval, Proc. Amer. Math. Soc. 110 (1990), 141-148. MR 91a:58148
  • [9] H. Furstenberg, Recurrence in ergodic theory and combinatorial number theory, Princeton University Press, Princeton, 1981. MR 82j:28010
  • [10] M. Misiurewicz, Horseshoes for mappings of the interval, Bull. Acad. Polon. Sci. Sér. Sci. Math. 27 (1979), 167-169. MR 81b:58033
  • [11] A. N. Sharkovsky, Classification of one-dimensional dynamical systems, European Conference on Iteration Theory (Caldes de Malavella, 1987), 42-55, World Sci. Publishing, Teaneck, NJ, 1989. MR 92a:58075
  • [12] A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Fedorenko, Dynamics of One-dimensional Mappings, Naukova Dumka, Kijev, 1989, 216 pp. (Russian) MR 91k:58065
  • [13] A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Fedorenko, Dynamics of One-dimensional Maps, Kluwer Academic Publishers Group, Dordrecht, 1997. MR 98k:58083
  • [14] A. N. Sharkovsky, Yu. L. Maistrenko and E. Yu. Romanenko, Difference equations and their applications, Kluwer Academic Publishers Group, Dordrecht, 1993. MR 95j:39001
  • [15] P. Sindelárová, A zero topological entropy map for which periodic points are not a $G_\delta$ set, Ergod. Th. & Dynam. Sys. 22 (2002), 947-949.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26A18, 37E05

Retrieve articles in all journals with MSC (2000): 26A18, 37E05


Additional Information

Petra Sindelárová
Affiliation: Mathematical Institute, Silesian University in Opava, Bezručovo nám. 13, 746 01 Opava, Czech Republic
Email: Petra.Sindelarova@math.slu.cz

DOI: https://doi.org/10.1090/S0002-9939-03-06971-5
Keywords: Topological entropy, recurrent points, periodic points, $\omega$-limit set
Received by editor(s): January 7, 2002
Published electronically: February 5, 2003
Additional Notes: This research was supported, in part, by contracts 201/00/0859 from the Grant Agency of Czech Republic and CEZ:J10/98:192400002 from the Czech Ministry of Education. The support of these institutions is gratefully acknowledged
Dedicated: Dedicated to Professor Jaroslav Smítal on the occasion of his 60th birthday
Communicated by: Michael Handel
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society